Opium Abuse Signs
Opium has become one of the most abused drugs in recent times, both in its refined and unrefined forms. It is incorporated in a wide range of prescription and street drugs. However, there are instances where individuals take the raw form of the drug, a creamy, latex fluid from the poppy plant. This has been on the decline in times, with many people using the refined type found in prescription drugs. After all, these drugs are readily available at low prices. These could be the two reasons why abuse of opium has been on the rise.
Opiate Abuse has been widely used in medical care as a way of managing chronic pain, especially in cancer patients. The drug has also been widely used before, during, and after surgical operations thanks to its known palliative properties.
For recreational users, however, the drug has been used mainly due to its euphoric effects. Since they have the same structure, the molecules of opium bind the opiate receptors in the brain, bringing in similar analgesic effects, just as the body’s natural painkillers. Initially, they will produce euphoria and feelings of pleasure. When they are persistently used for a long time, the body will ignore its normal functioning in painkiller and pleasurable feeling production and depend on opium. This is physical dependency and culminates in the development of intense cravings for opium. The individual would seek the drug compulsively and consume it despite the devastating effects it may have.
This is coupled by the development of chemical tolerance to the drugs in the body. Chemical tolerance is characterized by the need to increase the dose of the drug taken in an effort to obtain the initial effects. In this case, if you used to consume 80g to manage your pain, you may have to take 250g in order to obtain the same effects. This makes it very probable for one to overdose on the drug, which may not only have devastating side effects, but may also culminate in death. It is therefore important that one quits these drugs as soon as possible to assuage such an occurrence.
There are various signs that point to opium abuse. These touch on the behavioral, physical and psychological aspects of one’s life. Some of the physical signs of opium abuse include malnutrition, low blood pressure, respiratory complications, slow breathing, general body weakness, seizures, dizziness, loss of consciousness, confusion, coma, lethargy, tiredness, small pupils, and cold, clammy skin.
In terms of behavior, the individual may lose interest in the things that used to excite him or her, such as hobbies and their family. They may perform poorly at work or in school, not to mention changing their social circles and taking on new friends. Many times the individuals will become moody, euphoric, experience mood swings, and sulk for no reason at all. Impaired mental capacity, loss of memory, sleeping disorders, and obsession with obtaining drugs to such an extent that they engage in unethical behavior also signals a possible drug abuse and addiction.